UNIGE document Scientific Article
previous document  unige:78950  next document
add to browser collection
Title

Recurrent venous thromboembolism and abnormal uterine bleeding with anticoagulant and hormone therapy use

Authors
Martinelli, Ida
Lensing, Anthonie W A
Middeldorp, Saskia
Levi, Marcel
Beyer-Westendorf, Jan
van Bellen, Bonno
Brighton, Timothy A
show hidden authors show all authors [1 - 14]
Published in Blood. 2015
Abstract Women receiving vitamin K antagonists (VKAs) require adequate contraception because of the potential for fetal complications. It is unknown if the use of hormonal therapy, especially those containing estrogens, is associated with recurrent venous thromboembolism (VTE) during anticoagulation. Despite the absence of data, World Health Organization guidelines state that use of estrogen-containing contraceptives confers an "unacceptable health risk" during established anticoagulation for VTE. We compared the incidences of recurrent VTE and abnormal uterine bleeding with and without concomitant hormonal therapy in women aged <60 years who were receiving anticoagulation with rivaroxaban or enoxaparin/VKA for confirmed VTE. Incidence-densities in %/year were computed for the 'on' and 'off' estrogen-containing or progestin-only therapy periods. Cox regression models were fitted, with hormonal therapy ('on' versus 'off') as a time-dependent variable to derive the hazard ratio (HR) for the effects on recurrent VTE and abnormal uterine bleeding. In total, 1888 women were included. VTE incidence-densities 'on' and 'off' hormonal therapy were 3.7%/year and 4.7%/year (adjusted HR 0.56; 95% confidence interval [CI] 0.23-1.39), respectively, and were 3.7%/year and 3.8%/year, respectively, for estrogen-containing and progestin-only therapy. The adjusted HR for all abnormal uterine bleeding ('on' versus 'off' hormonal therapy) was 1.02 (95% CI, 0.66-1.57). Abnormal uterine bleeding occurred more frequently with rivaroxaban than with enoxaparin/VKA (HR 2.13; 95% CI, 1.57-2.89). Hormonal therapy was not associated with an increased risk of recurrent VTE in women receiving therapeutic anticoagulation. The observed increased risk of abnormal uterine bleeding with rivaroxaban needs further exploration.
Keywords BleedingVenous thromboembolismRivaroxabanUterine
Identifiers
PMID: 26696010
Full text
Article (Published version) (202 Kb) - document accessible for UNIGE members only Limited access to UNIGE
Structures
Research group La maladie thromboembolique veineuse (808)
Citation
(ISO format)
MARTINELLI, Ida et al. Recurrent venous thromboembolism and abnormal uterine bleeding with anticoagulant and hormone therapy use. In: Blood, 2015. https://archive-ouverte.unige.ch/unige:78950

102 hits

0 download

Update

Deposited on : 2016-01-04

Export document
Format :
Citation style :